Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 19, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 20, 1998, 3:49 PM EST for Caswell County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 1998, 3:49 PM EST (20:49 UTC)
- Expired
- Mar 20, 1998, 4:40 PM EST
- In force
- 51 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Caswell County, NC
The radar
The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 1:00 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
793 WUUS01 KRNK 202050 RRA SVRRNK NCC033-202140- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 349 PM EST FRI MAR 20 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 440 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL NORTH CAROLINA ...CASWELL COUNTY AT 349 PM EST... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 26 MILES SOUTHEAST OF DANVILLE OR 8 MILES EAST SOUTHEAST OF LEASBURG MOVING NORTHEAST AT 30 MPH. THIS STORM IS EXPECTED TO REMAIN RURAL... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. MOVE INSIDE AND STAY AWAY FROM WINDOWS. NOGUEIRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:25 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 20, 2:25 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 225 PM EST FRI MAR 20 1998 LINE OF TSTMS AHEAD OF THE COLD/OCCLUDED FRONT MOVG THRU WRN NC AND SW VA ATTM. THE STRONGEST STORMS HV BEEN IN SW VA AHEAD OF THE OCCLUDED FRONT WHERE THE BEST DYNAMICS AREA. AS THE LINE CONTS TO MOVE EWD INTO THE MORE UNSTABLE AIR IN THE NC PIEDMONT...THEY MAY FIRE UP MORE THERE. FORTUNATELY...THE TIMING IS OFF WITH THE STRONG SHORT WV ROTATING ARND THE UPPER LOW AND PROGGED TO MOVE INTO THE AREA THIS EVENING. CLRNG AHEAD OF THIS FEATURE THIS SHUD BE GOOD ENUF TO GENERATE MORE RW/POSS TSTMS. THE MODELS DON/T SHOW MUCH QPF...AND THERE/S QUITE A BIT OF DRYING BEHIND THE COLD/OCCLUDED FRONT. DON/T SEE MUCH CHC FOR HVY RAIN BEHIND THIS FRONT. POPS REMAIN HIGH IN THE MTNS SAT...DROPPING OFF IN DOWNSLOPE FLOW EASTWARD. LOOKS LIKE COLDER AIR WRAPPED AROUND THE UPPER LOW WILL MAKE IT INTO THE NC MTNS TOMORROW. THIS IS REASONABLE...SINCE IT WAS ALREADY INTO AL/AR AT 12Z THIS MORNING. WORDING OF RAIN CHANGING TO SNOW IN HIGHER LEV IS A GOOD IDEA THERE...THOUGH PCPN SHUD BE LIGHTENING UP. HAVE NOT HAD MUCH TIME TO LOOK BEYOND THAT. THE MODELS DO KEEP PLENTY OF LL MOISTURE IN THE UPSLOPE FLOW AREA OF SE WV INTO SUNDAY- THINK WE/LL SEE SNOW THERE. ROA 45/48/36/50 8630 RNK 39/43/31/38 9753 LYH 45/49/35/51 8630 BLF 37/40/29/35 9766 DAN 48/53/39/54 8620 JJ
In the hours before
Special weather statement, Mar 20, 1:15 PM EST, 2 hours 34 minutes before
NCZ003>006-020-VAZ013-014-016-017-022-032-033-043-044-058-210010- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 115 PM EST FRI MAR 20 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS OF SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA UNTIL 7 PM FRIDAY EVENING. THE VIRGINIA COUNTIES INCLUDED IN THE WATCH ARE ROANOKE... MONTGOMERY...PULASKI...FLOYD...CARROLL...FRANKLIN...PATRICK... HENRY...PITTSYLVANIA AND HALIFAX. IN NORTHWESTERN NORTH CAROLINA THE COUNTIES INCLUDED ARE SURRY... YADKIN...STOKES...ROCKINGHAM AND CASWELL. AT 115 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG INDICATED AN INTENSIFYING LINE OF THUNDERSTORMS FROM WESTERN PULAKSI COUNTY IN VIRGINIA SOUTWARD TO SURRY AND YADKIN COUNTIES IN NORTH CAROLINA. THE LINE WAS TRACKING TO THE NORTH NORTHEAST AT ABOUT 35 MPH. CONDITIONS IN THE ATMOSPHERE ARE FAVORABLE FOR SOME THUNDERSTORMS TO BECOME SEVERE THIS AFrTERNOON AND EVENING...WITH ISOLATED TORNADOES ALSO POSSIBLE. REMEMBER...THE ACTIONS YOU TAKE DURING A TORNADO EVENT MAY SAVE YOUR LIFE AND THE LIVES OF YOUR FAMILY. NOGUEIRA
Special weather statement, Mar 20, 1:15 PM EST, 2 hours 34 minutes before
NCZ003>006-020-VAZ013-014-016-017-022-032-033-043-044-058-210010- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 115 PM EST FRI MAR 20 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS OF SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA UNTIL 7 PM FRIDAY EVENING. THE VIRGINIA COUNTIES INCLUDED IN THE WATCH ARE ROANOKE... MONTGOMERY...PULASKI...FLOYD...CARROLL...FRANKLIN...PATRICK... HENRY...PITTSYLVANIA AND HALIFAX. IN NORTHWESTERN NORTH CAROLINA THE COUNTIES INCLUDED ARE SURRY... YADKIN...STOKES...ROCKINGHAM AND CASWELL. AT 115 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG INDICATED AN INTENSIFYING LINE OF THUNDERSTORMS FROM WESTERN PULAKSI COUNTY IN VIRGINIA SOUTWARD TO SURRY AND YADKIN COUNTIES IN NORTH CAROLINA. THE LINE WAS TRACKING TO THE NORTH NORTHEAST AT ABOUT 35 MPH. CONDITIONS IN THE ATMOSPHERE ARE FAVORABLE FOR SOME THUNDERSTORMS TO BECOME SEVERE THIS AFrTERNOON AND EVENING...WITH ISOLATED TORNADOES ALSO POSSIBLE. REMEMBER...THE ACTIONS YOU TAKE DURING A TORNADO EVENT MAY SAVE YOUR LIFE AND THE LIVES OF YOUR FAMILY. NOGUEIRA
Local storm report, Mar 20, 1:32 PM EST, 2 hours 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT FRI MAR 20 1998
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
126 PM PULASKI NC 0.75 INCH HAIL.
03/20/98 PULASKI
MTELocal storm report, Mar 20, 2:15 PM EST, 1 hour 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT FRI MAR 20 1998
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
126 PM PULASKI VA 0.75 INCH HAIL
03/20/98 PULASKI
235 PM PEMBROKE VA FLASH FLOODING
03/20/98 GILES SINKING CREEK OUT OF ITS
BANKS AND ACROSS ROADS.
SEVERAL MUDSLIDES IN THE
EASTERN PART OF THE COUNTY.
255 PM FLOYD VA 0.75 INCH HAIL
3/20/98 FLOYD
258 PM WALNUT COVE NC 0.75 INCH HAIL
3/20/98 STOKES
300 PM 2 S ELLISTON VA FLASH FLOODING
03/20/98 MONTGOMERY WATER OVER ROUTE 11 BETWEEN
ELLISTON AND SHAWSVILLE. ROAD
CLOSED.
MTELocal storm report, Mar 20, 3:17 PM EST, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT FRI MAR 20 1998
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
126 PM PULASKI VA 0.75 INCH HAIL
03/20/98 PULASKI
235 PM PEMBROKE VA FLASH FLOODING
03/20/98 GILES SINKING CREEK OUT OF ITS
BANKS AND ACROSS ROADS.
SEVERAL MUDSLIDES IN THE
EASTERN PART OF THE COUNTY.
255 PM FLOYD VA 0.75 INCH HAIL
3/20/98 FLOYD
258 PM WALNUT COVE NC 0.75 INCH HAIL
3/20/98 STOKES
300 PM 2 S ELLISTON VA FLASH FLOODING
03/20/98 MONTGOMERY WATER OVER ROUTE 11 BETWEEN
ELLISTON AND SHAWSVILLE. ROAD
CLOSED.
MTELocal storm report, Mar 20, 3:40 PM EST, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT FRI MAR 20 1998
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
330 PM ROANOKE VA 0.75 INCH HAIL
3/20/98 ROANOKE
335 PM ROANOKE VA 0.75 INCH HAIL
3/20/98 ROANOKE
340 PM STONEVILLE NC TORNADO
3/20/98 ROCKINGHAM OUTBUILDINGS DESTROYED...
TREES DOWN AND MOBILE HOMES
DAMAGED.
355 PM MADISON NC 0.95 INCH HAIL
3/20/98 ROCKINGHAM
400 PM 4 E RIDGEWAY VA TORNADO
3/20/98 HENRY BUILDING MATERIAL AT LUMBER
YARD DAMAGED. ESTIMATED
LOCATION.
405 PM ROANOKE VA 0.75 INCH HAIL
3/20/98 ROANOKE
420 PM CASCADE VA TORNADO
3/20/98 PITTSYLVANIA HOUSE DAMAGED ON STATE ROUTE
855.
420 PM CALLANDS VA 0.75 INCH HAIL
3/20/98 PITTSYLVANIA
430 PM EDEN NC 1.75 INCH HAIL
3/20/98 ROCKINGHAM
MTEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 7:04 AM EST | Flash Flood Warning | RNK | Ashe, Watauga | 3 hr |
| Mar 20, 7:20 AM EST | Severe Thunderstorm Warning | RNK | Ashe | 35 min |
| Mar 20, 7:32 AM EST | Severe Thunderstorm Warning | RNK | Alleghany | 48 min |
| Mar 20, 7:40 AM EST | Flash Flood Warning | RNK | Alleghany | 3 hr |
| Mar 20, 10:21 AM EST | Flash Flood Warning | RNK | Ashe, Watauga | 3 hr |
| Mar 20, 11:21 AM EST | Severe Thunderstorm Warning | RNK | Watauga | 34 min |
| Mar 20, 2:44 PM EST | Severe Thunderstorm Warning | RNK | Stokes | 66 min |
| Mar 20, 2:45 PM EST | Severe Thunderstorm Warning | RNK | Stokes | 45 min |
| Mar 20, 3:23 PM EST | Severe Thunderstorm Warning | RNK | Rockingham | 62 min |
| Mar 20, 3:35 PM EST | Tornado Warning | RNK | Rockingham | 30 min |
| Mar 20, 4:21 PM EST | Tornado Warning | RNK | Rockingham | 19 min |
| Mar 20, 4:57 PM EST | Severe Thunderstorm Warning | RNK | Caswell | 48 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.